Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 48, NWS Dodge City, KS

May 28, 2023Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2023, 5:37 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2023, 5:37 PM CDT (22:37 UTC)
Expired
May 28, 2023, 6:15 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WUUS53 KDDC 282237 RRA
SVRDDC
KSC145-165-282315-
/O.NEW.KDDC.SV.W.0048.230528T2237Z-230528T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
537 PM CDT Sun May 28 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  North central Pawnee County in south central Kansas...
  Southeastern Rush County in central Kansas...

* Until 615 PM CDT.

* At 537 PM CDT, a severe thunderstorm was located near Ash Valley,
  moving north at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Rush Center, Timken, La Crosse and Bison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 9903 3852 9903 3826 9920 3830 9934
      3858 9937
TIME...MOT...LOC 2237Z 188DEG 17KT 3836 9926 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

FINCH
2 follow-up statements
988 
WWUS53 KDDC 282256
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
556 PM CDT Sun May 28 2023

KSC145-282305-
/O.CAN.KDDC.SV.W.0048.000000T0000Z-230528T2315Z/
Pawnee KS-
556 PM CDT Sun May 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PAWNEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3854 9908 3852 9908 3835 9925 3835 9934
      3858 9937
TIME...MOT...LOC 2255Z 186DEG 14KT 3843 9931 

$$

KSC165-282315-
/O.CON.KDDC.SV.W.0048.000000T0000Z-230528T2315Z/
Rush KS-
556 PM CDT Sun May 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN RUSH COUNTY...

At 555 PM CDT, a severe thunderstorm was located near Rush Center,
moving north at 15 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
La Crosse, Bison, Rush Center and Timken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 9908 3852 9908 3835 9925 3835 9934
      3858 9937
TIME...MOT...LOC 2255Z 186DEG 14KT 3843 9931 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

FINCH
481 
WWUS53 KDDC 282306
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
606 PM CDT Sun May 28 2023

KSC165-282315-
/O.CON.KDDC.SV.W.0048.000000T0000Z-230528T2315Z/
Rush KS-
606 PM CDT Sun May 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN RUSH COUNTY...

At 606 PM CDT, a severe thunderstorm was located near Rush Center,
moving north at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
La Crosse, Bison, Rush Center and Timken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3853 9917 3851 9913 3837 9928 3836 9934
      3858 9937
TIME...MOT...LOC 2306Z 157DEG 7KT 3842 9934 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:28 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 28, 4:28 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
428 PM CDT Sun May 28 2023

...Updated Aviation...

.SHORT TERM...(This evening through Monday night)
Issued at 110 PM CDT Sun May 28 2023

The early afternoon water vapor loop and RAP analysis showed a mid
level trough axis extending from the Black Hills region of South
Dakota south-southeastward into western Kansas. In addition, there
was a small scale mesoscale convective vortex (MCV) lifting
northeast out of the Oklahoma Panhandle into adjacent southwest
Kansas. North and northwest of the MCV center was a fairly
persistent region of mid and high cloud cover, limiting insolation.
None of the models have a handle on this MCV and its cloud cover, as
numerous models have surface temperatures 18Z in the upper 70s to
lower 80s where it was 70 to 73 degrees. The models, especially
recent runs of the HRRR, were developing storms in far southwest
Kansas right where this cloud cover was limiting insolation, so
there is low confidence in placement of initial thunderstorm
activity given the unforecast MCV.

Instability was, however slowly developing immediately east of the
MCV's cloud influence, so it stands to reason that initial
convection will likely form along or just east of the Highway 83
corridor. This is the first area we will be monitoring as the
afternoon progresses. The second area is farther north into west
central and portions of northwest Kansas where surface-based
convergence was stronger along with an expanding region of surface-
based cumulus. Recent HRRR runs were developing fairly aggressive
storms along I-70 corridor and just north...from roughly Gove to
Hoxie to Hill City. Storms in this region may then form a mesoscale
convective system like the southern area with not much in between.
It is entirely possible, and perhaps likely, that a fairly large
area of our southwest Kansas region may not see much thunderstorm
activity at... perhaps including Dodge City, Jetmore, Scott city,
Dighton. All in all, the Period One (Tonight period) precipitation
forecast is rather low confidence for as soon in the future as it
is. Regardless, the core MCS activity will likely be east/southeast
of our DDC forecast area by as soon as 04Z or 05Z.

Monday will be a tranquil day following tonight's thunderstorm event
as a mid level ridge of high pressure develops from New Mexico into
Colorado with influence east into west central and southwest
Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 205 PM CDT Sun May 28 2023

The latest global ensemble means from both the European (EPS) model
and the American/NCEP (GEFS) model continue to paint a wet pattern
for much of the Central and Southern High Plains, including
southwest Kansas. Both global ensemble systems show a similar "high
over low" 500mb height anomaly pattern with the significant positive
500mb height anomalies shifting slowly westward from southeastern
Canada mid to late this week...to Saskatchewan-Alberta in the 5-7
June time frame. This will favor continued perturbed southern branch
of the polar westerlies (with subtropical ties) well to the south
from Baja California across southern Arizona-New Mexico into the
Southern (and portions of Central) Plains.

The next big wave of widespread rainfall looks to be 1-4 June time
frame, where one or two significant thunderstorm cluster events
could bring much of our region 1 to 3 inches of additional rainfall.
It is during this date range that the major global models, including
their ensemble members, peg the Rockies and adjacent High Plains
with numerous rounds of thunderstorm activity as an upper low
develops across Las Vegas, NV region...and ever-so-slowly lifts
northeast out across the Four Corners region...almost stalling out
over western/southern Colorado as additional smaller vorticity
anomalies reinforce the larger scale gyre. This is an incredible
pattern that would yield very high rainfall totals over a 4-day
period should something like this pan out. There is run-to-run
consistency and model-to-model agreement on this highly anomalous
wet pattern continuing and even becoming enhanced in that 1-4 June
time frame. In addition, by then, we will also have a very large
"reservoir" of evapotranspiration potential given all the rain this
entire region has already seen so far...adding even more water vapor
into the boundary layer for additional storms/MCSs to work off of.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 428 PM CDT Sun May 28 2023

Outside of any convective influences, VFR will continue through
this TAF cycle, with varying amounts of mid layer cloud cover at
times. A weak flow, and weakly forced regime continues to limit
thunderstorm predictability significantly. At least isolated
convection will be at least near some of the airports for the next
several hours, necessitating a VCTS/CB mention . Some models
forecast much more organized thunderstorm complexes through
tonight; should these verify, TAF amendments would be required.
With the isolated disorganized state of current convection, opted
yet again to keep this TAF update largely dry. Elevated
south/southeast winds currently will subside by 02z Mon, then
trend light and variable through 12z Mon. After 15z Mon, south to
southeast winds of 10-20 kts will resume.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  83  59  87 /  50  10  20  10
GCK  57  83  58  87 /  60  10  10  10
EHA  55  83  58  87 /  50  10  10  10
LBL  57  83  59  87 /  60   0  20   0
HYS  59  85  60  87 /  50  10  30  10
P28  61  82  62  85 /  40  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Turner
Hazardous weather outlook, May 28, 2:42 AM CDT, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
242 AM CDT Sun May 28 2023

KSZ030-031-043>046-061>066-074>081-084>090-290745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
242 AM CDT Sun May 28 2023 /142 AM MDT Sun May 28 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Tonight

Strong to severe storms are possible this afternoon and evening
mainly from the Colorado border to US 83 around Garden City to
Liberal. Main threat could be large hail up to golf ball size and
gusty winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Several rounds of storms will be possible during the week mainly
for areas along the Colorado border. Main threat could be some
localized flooding from the storms that produce heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

In the hours before

Special weather statement, May 28, 2:17 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
217 PM CDT Sun May 28 2023

KSZ046-282000-
Rush KS-
217 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of central Rush County
through 300 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rush Center, moving north at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Rush Center around 220 PM CDT.
  Timken around 225 PM CDT.
  La Crosse and Bison around 230 PM CDT.

Other locations in the path of this storm include Liebenthal and
Loretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3864 9903 3858 9903 3836 9918 3835 9938
      3868 9939
TIME...MOT...LOC 1917Z 180DEG 22KT 3844 9926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

FINCH
Local storm report, May 28, 2:31 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
231 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             2 ESE RUSH CENTER       38.45N 99.28W
05/28/2023  E1.00 INCH       RUSH               KS   PUBLIC

&&

JDF
Special weather statement, May 28, 3:16 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
316 PM CDT Sun May 28 2023

KSZ087-282045-
Meade KS-
316 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of north central Meade
County through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Missler, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Meade
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3725 10036 3729 10050 3747 10044 3747 10012
TIME...MOT...LOC 2016Z 210DEG 17KT 3731 10041

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, May 28, 3:34 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
334 PM CDT Sun May 28 2023

KSZ031-282100-
Ellis KS-
334 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of northeastern Ellis
County through 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catherine, moving northeast at 20 mph. There were two other strong
thunderstorms...5 miles northwest of Hays...and 4 miles north of
Victoria. These storms were also moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Emmeram around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 9904 3883 9910 3890 9942 3913 9940
      3913 9904
TIME...MOT...LOC 2032Z 210DEG 16KT 3900 9927

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, May 28, 5:11 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
511 PM CDT Sun May 28 2023

KSZ084-282245-
Morton KS-
511 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of western Morton
County through 545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 13 miles south of The Saunders Elevator, moving east
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3737 10204 3738 10172 3701 10182 3711 10204
TIME...MOT...LOC 2211Z 287DEG 16KT 3727 10207

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, May 28, 5:34 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
534 PM CDT Sun May 28 2023

KSZ046-065-282315-
Rush KS-Pawnee KS-
534 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of north central Pawnee
and southeastern Rush Counties through 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Valley, moving north at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Rush Center, Timken, La Crosse and Bison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3854 9903 3852 9903 3825 9918 3830 9934
      3858 9937
TIME...MOT...LOC 2234Z 188DEG 17KT 3835 9927

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:17 PM CDTSpecial Weather StatementDDCRush43 min
May 28, 3:16 PM CDTSpecial Weather StatementDDCMeade29 min
May 28, 3:34 PM CDTSpecial Weather StatementDDCEllis26 min
May 28, 5:11 PM CDTSpecial Weather StatementDDCMorton34 min
May 28, 5:34 PM CDTSpecial Weather StatementDDCRush41 min
May 28, 5:37 PM CDTSevere Thunderstorm WarningDDCMorton53 min
May 28, 5:50 PM CDTSpecial Weather StatementDDCEllis40 min
May 28, 6:00 PM CDTSevere Thunderstorm WarningDDCEllis45 min
May 28, 6:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCRush29 min
May 28, 6:20 PM CDTSpecial Weather StatementDDCStevens40 min
May 28, 6:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Morton, Stanton, Stevens39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.